Hail, Gibson
- When
- June 9, 5:42 PM CST to 5:48 PM CST
- Where
- Gibson County, 0.7 mi E of Milan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.919, -88.757
An upper level low pressure system began to approach the Mid-South during the afternoon and evening hours of June 9th, 2013. A couple of showers and thunderstorms developed due to the combination of peak heating and the upper low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level low pressure system began to approach the Mid-South during the afternoon and evening hours of June 9th, 2013. A couple of showers and thunderstorms developed due to the combination of peak heating and the upper low. One storm produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 3:42 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 442 PM CDT SUN JUN 9 2013 .DISCUSSION...20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NORTHWEST IOWA WITH A TRAILING COLD FRONT EXTENDING SOUTH ACROSS WESTERN ARKANSAS THIS AFTERNOON. MEANWHILE ALOFT...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILE TRENDS INDICATE A POSITIVELY TO PERHAPS NEUTRALLY TILTED UPPER LEVEL TROUGH BEGINNING TO ROTATE THROUGH THE LOWER MISSISSIPPI VALLEY LATE THIS AFTERNOON. AS A RESULT...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THIS FRONT...ESPECIALLY ACROSS AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURRING ACROSS THE REMAINDER OF THE MID SOUTH. TEMPERATURES AS OF 3 PM CDT ARE PREDOMINANTLY IN THE 80S ACROSS MOST LOCATIONS WITH TEMPERATURES IN THE 70S WHERE TEMPERATURES ARE COOLER FROM SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND STRONG TO SEVERE THUNDERSTORM POTENTIAL LATE MONDAY AFTERNOON INTO MONDAY NIGHT ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S FORECAST ISSUANCE. .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...SHORT TERM MODELS ARE IN AGREEMENT WITH A COLD FRONT MOVING INTO THE MID SOUTH TONIGHT. LAPS ANALYSIS AS OF 21Z INDICATES AN AREA OF SURFACE BASED CAPE BETWEEN 2000-3000 J/KG. THIS INSTABILITY COMBINED WITH 0-6 KM BULK SHEAR VALUES AROUND 40 KTS MAY BE FAVORABLE ENOUGH TO PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THROUGH EARLY EVENING. ALTHOUGH 700-500 MB LAYER MID LEVEL HEIGHT FALLS ARE BELOW 6 C/KM...MODEST 20 TO 40 DM 500 MB MID LEVEL HEIGHT FALLS MAY BE ABLE TO COMPENSATE FOR THE POOR MID LEVEL LAPSE RATES. A SEVERE THUNDERSTORM WATCH WAS ISSUED MAINLY ACROSS PORTIONS OF EAST/NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND MOST OF WEST TENNESSEE THROUGH 9 PM CDT WHERE THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS MAY OCCUR. NONETHELESS...AN ISOLATED STRONG TO SEVERE THUNDERSTORM MAY BE POSSIBLE THROUGH EARLY EVENING ACROSS THE REMAINDER OF THE MID SOUTH. SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DECREASE IN INTENSITY AND COVERAGE WITH THE LOSS OF DAYTIME HEATING LATER TONIGHT...AND THE BEST RAIN CHANCES SHIFTING TO ACROSS PORTIONS OF NORTHEAST MISSISSIPPI AND WEST TENNESSEE NEAR THE TENNESSEE RIVER. IN ADDITION...MODELS ARE STILL HINTING AT YET ANOTHER POTENTIAL FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS ACROSS THE MID SOUTH MAINLY LATE MONDAY AFTERNOON INTO MONDAY NIGHT...ESPECIALLY ACROSS AREAS NORTH OF I-40 AS THE COLD FRONT BEGINS TO TEMPORARILY BECOME QUASI-STATIONARY ACROSS THE MID SOUTH AND A SUBTLE MID LEVEL SHORTWAVE TROUGH ROUNDS THE BASE OF AN UPPER LEVEL THROUGH AXIS. SURFACE BASED CAPE VALUES BETWEEN 2000-3000 J/KG LATE MONDAY AFTERNOON COMBINED WITH 0-6 KM BULK SHEAR BETWEEN 40 TO 60 KTS...SOMEWHAT FAVORABLE WINDS ALOFT...MODERATELY STEEPENING 700-500 MB LAYER MID LEVEL LAPSE RATES...AND 0-1 KM STORM RELATIVE HELICITIES INCREASING TO BETWEEN 200-250 M2/S2...INDICATE A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS DEVELOPING AGAIN DURING THIS TIMEFRAME. DAMAGING WINDS WILL CONTINUE TO BE THE PREDOMINANT SEVERE THUNDERSTORM THREAT...ALONG WITH A BETTER POTENTIAL FOR HAIL TO OCCUR WITH SLIGHTLY COOLER AIR ALOFT AND UPDRAFTS SUSTAINING THEMSELVES PERHAPS SOMEWHAT LONGER THAN TODAY. SURFACE/LOW LEVEL MOISTURE WILL REMAIN HIGH AND PRECIPITABLE WATER VALUES APPROACHING 2 INCHES WILL ALSO SUPPORT A POTENTIAL FOR LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL. WILL HIGHLIGHT THREATS IN THE HAZARDOUS WEATHER OUTLOOK. LATEST MODEL TRENDS SUGGEST A BUILDING RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS WILL BUILD FURTHER EAST INTO THE LOWER MISSISSIPPI VALLEY...BRINGING MAINLY RAIN FREE WEATHER BACK TO THE MID SOUTH FOR TUESDAY INTO WEDNESDAY. TEMPERATURES THROUGH THE SHORT TERM WILL REMAIN FAIRLY SIMILAR TO TODAY WITH A TREND TOWARD INCREASING TEMPERATURES INTO TUESDAY/WEDNESDAY AS THE RIDGE BUILDS IN ACROSS THE AREA. THE MAV GUIDANCE HAS BEEN TRENDING TOO WARM AND LEANED TOWARDS A BLEND OF THE MET/ECMWF GUIDANCE. .LONG TERM...(THURSDAY THROUGH SUNDAY)...LATEST 12Z GFS/ECMWF LONG TERM MODELS INDICATE THE MID SOUTH WILL BE ON THE PERIPHERY OF THE UPPER LEVEL RIDGE AXIS FROM LATE WEEK INTO NEXT WEEKEND. MODELS INDICATE THE RIDGE MAY WEAKEN SUFFICIENTLY ENOUGH FOR A BACK DOOR COLD FRONT TO MOVE INTO PORTIONS OF THE MID SOUTH...ESPECIALLY EAST OF THE MISSISSIPPI RIVER THURSDAY INTO THURSDAY NIGHT. IN ADDITION...SOME UNCERTAINTIES STILL REMAIN BEYOND THE REMAINDER OF THE FORECAST AS THE BACK DOOR COLD FRONT BECOMES QUASI-STATIONARY AND MEANDERS ACROSS THE AREA THROUGH NEXT WEEKEND. THUS...KEPT PRECIPITATION CHANCES LOW INITIALLY AND LEFT OUT MENTION OF SHOWERS AND THUNDERSTORMS OUT OF THE REMAINDER OF THE FORECAST UNTIL BETTER MODEL CONSENSUS ARRIVES IN SUBSEQUENT FORECASTS. AS MENTIONED ABOVE THE GFS GUIDANCE HAS BEEN TRENDING WAY TOO WARM AND LEANED TOWARDS A BLEND OF THE ECMWF AND GFS ENSEMBLE GUIDANCE. CJC && .AVIATION... 18Z TAFS NOT A LOT OF CHANGE FROM THE PREVIOUS SET OF TAFS. STILL EXPECTING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. STORMS ARE CURRENTLY DEVELOPING ACROSS MUCH OF EAST ARKANSAS...AND THE AFTERNOON TREND SHOULD BE FOR STORMS TO STRENGTHEN AND INCREASE IN COVERAGE. THE HEAVIEST ACTIVITY EXPECTED IN THE LATE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS OUT OF THUNDERSTORMS SHOULD PRIMARILY BE FROM THE WEST...BUT COULD COME FROM ANY DIRECTION. OUTSIDE OF CONVECTION CIGS WILL BE VFR...WITH IFR/MVFR CONDITIONS DURING STORMS. WINDS WILL BE SOUTH TO SOUTHWEST AT MAINLY 5-12. SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY WEAKEN AND DIMINISH IN COVERAGE AFTER SUNSET WITH MOST PRECIPITATION ENDING BY 06Z. SOME LOW CLOUDS AND FOG IS EXPECTED TO DEVELOP PRIOR TO SUNRISE NEAR TUP. && .PRELIMINARY POINT TEMPS/POPS... MEM 69 89 73 92 / 70 20 10 0 MKL 66 87 68 90 / 70 30 20 10 JBR 66 87 69 92 / 70 20 10 10 TUP 67 88 71 92 / 70 20 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 442 PM CDT SUN JUN 9 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 442 PM CDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING ACROSS A MAJORITY OF THE MID SOUTH...MAINLY ALONG AND WEST OF A LINE FROM PARIS TENNESSEE TO CALHOUN CITY MISSISSIPPI. ELSEWHERE...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. DAMAGING WINDS ARE THE MAIN THREAT AND LARGE HAIL IS A SECONDARY THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON INTO MONDAY NIGHT...ESPECIALLY NORTH OF I-40. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER OPERATIONS THROUGH THIS EVENING AND AGAIN LATE MONDAY AFTERNOON INTO MONDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 531 PM CDT SUN JUN 9 2013 TNZ003-004-092300- WEAKLEY TN-HENRY TN- 531 PM CDT SUN JUN 9 2013 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 600 PM CDT FOR... SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS TO 45 MPH WAS LOCATED OVER GLEASON AT 531 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3641 8839 3620 8832 3612 8867 3628 8870 TIME...MOT...LOC 2231Z 242DEG 21KT 3622 8858
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 542 PM CDT SUN JUN 9 2013 MSZ001-002-TNZ088-089-092300- MARSHALL MS-DE SOTO MS-SHELBY TN-FAYETTE TN- 542 PM CDT SUN JUN 9 2013 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 600 PM CDT FOR... EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI... SOUTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES EAST OF OLIVE BRANCH AT 542 PM CDT...MOVING NORTHEAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS THUNDERSTORM. PEOPLE IN DESOTO...FAYETTE...MARSHALL AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR COLLIERVILLE AND OLIVE BRANCH...SHOULD MONITOR THIS STORM CLOSELY. && LAT...LON 3519 8961 3500 8945 3479 8986 3491 8998 TIME...MOT...LOC 2242Z 233DEG 29KT 3496 8975
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT SUN JUN 9 2013
TNZ019-020-050-051-092330-
CROCKETT TN-DYER TN-GIBSON TN-HAYWOOD TN-
556 PM CDT SUN JUN 9 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...
CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
WEST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTH CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES SOUTHEAST OF CHESTNUT BLUFF AT 556 PM CDT...MOVING NORTHEAST AT
25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT...DYER...GIBSON AND HAYWOOD COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3609 8910 3589 8889 3571 8929 3582 8939
3582 8936 3584 8936 3587 8934
TIME...MOT...LOC 2256Z 233DEG 21KT 3580 8926SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT SUN JUN 9 2013
MSZ002-TNZ089-090-092345-
MARSHALL MS-FAYETTE TN-HARDEMAN TN-
612 PM CDT SUN JUN 9 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...
NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED 12 MILES SOUTHWEST OF SOMERVILLE AT 612 PM
CDT...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN FAYETTE...HARDEMAN AND MARSHALL COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
&&
LAT...LON 3489 8962 3510 8965 3540 8930 3540 8924
3531 8910
TIME...MOT...LOC 2312Z 219DEG 22KT 3511 8946SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
612 PM CDT SUN JUN 9 2013
MSZ001-002-008-012-092345-
TATE MS-PANOLA MS-MARSHALL MS-DE SOTO MS-
612 PM CDT SUN JUN 9 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...
EAST CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER COMO AT 612 PM CDT...MOVING NORTHEAST
AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO...MARSHALL...PANOLA AND TATE COUNTIES...INCLUDING
LOCATIONS NEAR SENATOBIA AND WALL DOXEY STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.
&&
LAT...LON 3493 8968 3468 8935 3455 8965 3456 8972
3452 8972 3442 8995 3453 9006
TIME...MOT...LOC 2312Z 235DEG 27KT 3452 8991PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT SUN JUN 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 4 W ROBINSONVILLE 34.82N 90.38W
06/09/2013 TUNICA MS EMERGENCY MNGR
POWERLINES DOWN ON CASINO STRIP RESORT BLVD. CARS BLOWN
OFF ROAD. IRRIGATION SYSTEMS TURNED OVER.
&&
SWCThe Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460636.